I have been on 750 mg of Depakote and 80 mg of Latuda for about a year and have gained about 50 pounds. My doctor gave me 25 mg of Topamax and I just started Wellbutrin a few weeks ago but I am having no luck with losing weight. I am always hungry and now I am depressed because of the serious weight gain. My doctor acts like it is no big deal and blames my weight gain on "getting older" (I just turned 26). Does anyone have any advice? Any medicine alternatives or ways to drop this weight? I'm just so embarrassed I let it get this bad and it's affected my social life and in turn my mood.
Hi, kd! Both Wellbutrin and Topamax are considered to be weight neutral so the pounds should begin falling off soon. It's not your fault ~ many psych meds are notorious for causing weight gain by changing your metabolism and how your body stores fat. Diet and exercise don't help.
I gained 30lbs on the medications I had been taking for years. When my doctor and I changed my drugs because my diagnosis changed I began losing weight and so far have shed 25lbs with hardly any effort. Of course, I eat healthy and exercise but it was changing the meds that did the trick.
My best to you, Wildcat
kdavis; yes listen to Wildcat she nailed it and no it is not because you're getting older the medications you are taking Depakote for sure many gain weight. so please don't listen to that dumb answer. But it takes more time than a week and a bit of extra watching of what you're eating and even just walk around the block a few times etc and you will notice soon that it was the medication.
Wellbutrin is combined with the medication naltrexone in the brand name drug called Contrave. You could ask about adding naltrexone. It didn't affect me much when I was taking it, I was just never hungry
Its most likely the Depakote along with lack of activity and poor eating habits. An honest answer is just don't eat so much and make sure you at least walk an hour 5 times a week and weight training on top of that is best. Sure alternatives exist but we can't be sure just switching out the Depakote for say Lamictal would result in weight loss but Topamax can cause weight loss but you'll probably need more than 25 mgs and it can act as a mood stabilizer itself for some people but my suggestion is lower the Latuda to 60 mgs, titrate off Depakote (it can cause depression also) and on to Lamictal then add Wellbutrin but you gotta exercise and also a high fiber diet helps with hunger
You may want to ask your doctor about Qsymia. It is a combination of Topamax and phentermine. It is FDA approved for people who have a BMI that puts them in the overweight or obese category. I was just prescribed it but haven't yet started it. I tried Topamax 25 mg and started losing weight after two weeks, but stopped because of the side effects. I'm worried I may not tolerate this, either, however, unlike you, I AM older, so that may be a factor. IMO, It's a shame your doctor doesn't understand the impact of weight gain on emotional and physical health.
- Depakote Drug Information
- Topamax Drug Information
- Wellbutrin Drug Information
- Latuda Drug Information
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 13 Nov 2010 • 1 answer
Updated 20 Nov 2018 • 22 answers
Updated 7 Aug 2018 • 7 answers
Updated 21 Dec 2016 • 2 answers
Updated 25 Nov 2016 • 2 answers